Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Homogeneous solutions in elastic wave propagation

Author: John W. Miles
Journal: Quart. Appl. Math. 18 (1960), 37-59
MSC: Primary 73.00
DOI: https://doi.org/10.1090/qam/111291
MathSciNet review: 111291
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Busemann's method of conical flows is formulated for two-dimensional elastic wave propagation. The equations of motion are reduced to either Laplace's equation in two dimensions or the wave equation in one dimension, and solutions then are obtained with the aid of complex variable or characteristics theory, respectively. Special attention is paid to that class of problems in which the hyperbolic domains (of the two-dimensional wave equation) are simple wave zones, in consequence of which the solutions may be continued into the elliptic domain (of Laplace's equation) without explicitly posing the boundary conditions on the boundary separating the two domains. The method is applied to the diffraction of $ P$- and $ SV$-pulses by a perfectly weak half-plane.

References [Enhancements On Off] (What's this?)

  • [1] G. Green, Trans. Camb. Phil. Soc. 5, 395 (1835)
  • [2] H. Bateman, The mathematical analysis of electrical and optical wave motion, Cambridge University Press, 1915, Chap. 7; Bateman gives extensive references to work prior to 1915
  • [3] A. Busemann, Luftfahrt-Forsch. 12, 210 (1935); Schr. Dtschen. Akad. Luftfahrt-Forsch. 7B, 105 (1943)
  • [4] S. A. Chaplygin, Sci. Annals Imp. Univ. of Moscow, Phys.-Math. Div. 21 (1904)
  • [5] W. F. Donkin, Phil. Trans. 147, 43 (1857); Bateman, op. cit., p. 114
  • [6] G. N. Ward, Linearized theory of steady high-speed flow, Cambridge, at the University Press, 1955. MR 0067649
  • [7] A. A. Kharkevich, Zhur Tekh. Fiz. 19, 828 (1949)
  • [8] H. Davis, M. S. Thesis, University of California, Los Angeles, 1950
  • [9] Joseph B. Keller and Albert Blank, Diffraction and reflection of pulses by wedges and corners, Comm. Pure Appl. Math. 4 (1951), 75–94. MR 0043714, https://doi.org/10.1002/cpa.3160040109
  • [10] J. W. Miles, On the diffraction of an acoustic pulse by a wedge, Proc. Roy. Soc. London. Ser. A. 212 (1952), 543–547. MR 0053722, https://doi.org/10.1098/rspa.1952.0100
  • [11] S. Sobolev, Publ. Inst. Seism. Acad. Sci. U. R. S. S., No. 18 (1932)
  • [12] A. T. de Hoop, Representation theorems for the displacement in an elastic solid and their application to elastodynamic diffraction theory, Thesis, Technische Hogeschool te Delft, 1958
  • [13] A.-W. Maue, Die Entspannungswelle bei plötzlichem Einschnitt eines gespannten elastischen Körpers, Z. Angew. Math. Mech. 34 (1954), 1–12 (German, with Russian summary). MR 0064620, https://doi.org/10.1002/zamm.19540340102
  • [14] W. Maurice Ewing, Wenceslas S. Jardetzky, and Frank Press, Elastic waves in layered media, Lamont Geological Observatory Contribution No. 189. McGraw-Hill Series in the Geological Sciences, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1957. MR 0094967
  • [15] Ewing et al., op. cit., Secs. 1-5
  • [16] R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
  • [17] Ewing et al., op. cit., p. 27
  • [18] Ibid., p. 28

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.00

Retrieve articles in all journals with MSC: 73.00

Additional Information

DOI: https://doi.org/10.1090/qam/111291
Article copyright: © Copyright 1960 American Mathematical Society

American Mathematical Society